Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Having sinus infection and sore throat. On medication. Started diarrhoea. Any alternate solution?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
I have been dealing with a sinus infection and a severe sore throat. My ENT doctor put me on anibiotics for a month. It did not clear it up and we did the ph probe for 24 hours. It showed severe acid. He put me on another month of antibiotics, prescribed Nexium and referred me to a gastroenterologist. I had been taking Prilosec for a long time with no reflux that I know of. The gastroenterologist said that we don't know where the acid is coming from, it could be the mucus or acid reflux. I am scheduled for a Bravo ph study. In the meantime, the ENT prescribed Diflucan since there had been some mold in my bathroom from a leaking pipe under the sink. On my third day of Diflucan, I did not feel good and had cramps and diarrhea. It was a 10 day course and I stopped taking Diflucan after 7 days. I was off for 2 days and decided to take the remaining 3 days. I started getting cramps again and my stool looked orange. When I wiped, it was yellow. It has been like that on and off. I was just fine until I started taking all of these medications. Your input is very much appreciated.
Posted Thu, 23 Aug 2012 in Digestion and Bowels
Answered by Dr. Charles S Narasi 4 hours later
Hello, XXXXXX,
Acid reflux is a very common condition and this can occur
with or without the presence of a Hiatus Hernia (Portion of
the esophagus above the diaphragm and a weak sphincter
muscle between the junction of the stomach and esophagus.)
There are a lot of symptoms associated with this. Most common
is "Heartburn XXXXXXX But ENT complications such as repeated sinus
infections, sore throat, cough especially at night time are all
known to occur.
Unfortunately , antibiotics, depending on the type can also have
side effects on the stomach lining and can aggravate acid problem.
Diflucan (Flucanazole) also can cause side effects such as nausea
or vomiting. I think your diarrhea may be related to the initial month
of antibiotics. This can cause another bacteria called "Clostridium
Difficile XXXXXXX (C-Diff) to affect the intestines and they become inflammed
and hence the symptoms. You need stool test for C-Diff toxin A & B.
This will confirm the diagnosis and then you need another regimen
of treatment that your doctor can prescribe.
Wish you well.
Above answer was peer-reviewed by
Follow-up: Having sinus infection and sore throat. On medication. Started diarrhoea. Any alternate solution? 6 hours later
Thank you for the helpfull information. I only have one more question regardng this. What is causing the orange bowel movements?

Answered by Dr. Charles S Narasi 9 hours later
There have been several reports regarding orange stools
after having been on Diflucan. This is due to some of the
metabolites (Breakdown products) from the drug that gives
that color to the stool. That is nothing to worry, the color
should become normal when you are off the drug within
2-3 days.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor